zbMATH — the first resource for mathematics

The effect of time delay on the dynamics of an SEIR model with nonlinear incidence. (English) Zbl 1352.92172
Summary: In this paper, a SEIR epidemic model with nonlinear incidence rate and time delay is investigated in three cases. The local stability of an endemic equilibrium and a disease-free equilibrium are discussed using stability theory of delay differential equations. The conditions that guarantee the asymptotic stability of corresponding steady-states are investigated. The results show that the introduction of a time delay in the transmission term can destabilize the system and periodic solutions can arise through Hopf bifurcation when using the time delay as a bifurcation parameter. Applying the normal form theory and center manifold argument, the explicit formulas determining the properties of the bifurcating periodic solution are derived. In addition, the effect of the inhibitory effect on the properties of the bifurcating periodic solutions is studied. Numerical simulations are provided in order to illustrate the theoretical results and to gain further insight into the behaviors of delayed systems.

92D30 Epidemiology
34K20 Stability theory of functional-differential equations
PDF BibTeX Cite
Full Text: DOI
[1] Anderson, R. M.; May, R. M., Infectious diseases of humans: dynamics and control, (1991), Oxford University Press Inc. Newyork
[2] Beretta, E.; Kolmanovskii, V.; Shaikhet, L., Stability of epidemic model with time delays influenced by stochastic perturbations, Math Comput Simul, 45, 269-277, (1998) · Zbl 1017.92504
[3] Beretta, E.; Hara, T.; Ma, W.; Takeuchi, Y., Global asymptotic stability of an SIR epidemic model with distributed time delay, Nonlinear Anal, 47, 4107-4115, (2001) · Zbl 1042.34585
[4] Cooke, K.; van den Driessche, P., Analysis of an SEIRS epidemic model with two delays, J Math Biol, 35, 240-260, (1996) · Zbl 0865.92019
[5] Jin, Y.; Wang, W.; Xiao, S., An SIRS model with a nonlinear incidence rate, Chaos Solitons Fractals, 34, 1482-1497, (2007) · Zbl 1152.34339
[6] Li, G.; Jin, Z., Global stability of a SEIR epidemic model with infectious force in latent infected and immune period, Chaos Solitons Fractals, 25, 1177-1184, (2005) · Zbl 1065.92046
[7] Liu, J.; Zhou, Y., Global stability of an SIRS epidemic model with transport-related infection, Chaos Solitons Fractals, 40, 145-158, (2009) · Zbl 1197.34098
[8] Yang, Q.; Jiang, D., A note on asymptotic behaviors of stochastic population model with allee effect, Appl Math Model, 35, 4611-4619, (2011) · Zbl 1225.34058
[9] van den Driessche, P.; Watmough, J., A simple SIS epidemic model with a backward bifurcation, J Math Biol, 40, 525-540, (2000) · Zbl 0961.92029
[10] Xu, R.; Ma, Z., Global stability of a SIR epidemic model with nonlinear incidence rate and time delay, Nonlinear Anal Real World Appl, 10, 3175-3189, (2009) · Zbl 1183.34131
[11] Zhang, J.; Ma, Z., Global dynamics of an SEIR epidemic model with saturating contact rate, Math Biosci, 185, 15-32, (2003) · Zbl 1021.92040
[12] Li, X. Z.; Gupur, G.; Zhu, G. T., Threshold and stability results for an age-structured SEIR epidemic model, Comput Math Appl, 42, 883-907, (2001) · Zbl 0985.35097
[13] Capasso, V.; Serio, G., A generalization of the kermack-mckendrick deterministic epidemic model, Math Biosci, 42, 43-61, (1978) · Zbl 0398.92026
[14] Brown, G. C.; Hasibuan, R., Conidial discharge and transmission efficiency of neozygites floridana, an entomopathogenic fungus infecting two-spotted spider mites under laboratory conditions, J Invertebrate Pathol, 65, 10-16, (1995)
[15] Korobeinikov, A., Global properties of infectious disease models with nonlinear incidence, Bull Math Biol, 69, 1871-1886, (2007) · Zbl 1298.92101
[16] Gakkhar, S.; Negi, K., Pulse vaccination in SIRS epidemic model with non-monotonic incidence rate, Chaos Solitons Fractals, 35, 626-638, (2008) · Zbl 1131.92052
[17] Ruan, S.; Wang, W., Dynamical behavior of an epidemic model with a nonlinear incidence rate, J Differ Equ, 188, 135-163, (2003) · Zbl 1028.34046
[18] Xiao, D.; Ruan, S., Global analysis of an epidemic model with nonmonotone incidence rate, Math Biosci, 208, 419-429, (2007) · Zbl 1119.92042
[19] Zhang, T.; Teng, Z., Pulse vaccination delayed SEIRS epidemic model with saturation incidence, Appl Math Model, 32, 1403-1416, (2008) · Zbl 1182.92064
[20] Liu, W. M.; Levin, S. A.; Iwasa, Y., Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models, J Math Biol, 23, 187-204, (1986) · Zbl 0582.92023
[21] Liu, W. M.; Hethcote, H. W.; Levin, S. A., Dynamical behavior of epidemiological models with nonlinear incidence rates, J Math Biol, 25, 359-380, (1987) · Zbl 0621.92014
[22] Yi, N.; Zhang, Q.; Mao, K.; Yang, D.; Li, Q., Analysis and control of an SEIR epidemic system with nonlinear transmission rate, Math Comput Model, 50, 1498-1513, (2009) · Zbl 1185.93101
[23] Kaddar, A., On the dynamics of a delayed SIR epidemic model with a modified saturated incidence rate, Electron J Differ Equ, 2009, 1-7, (2009) · Zbl 1183.37092
[24] Ciupe, M. S.; Bivort, B. L.; Bortz, D. M.; Nelson, P. W., Estimating kinetic parameters from HIV primary infection data through the eyes of three different mathematical models, Math Biosci, 200, 1-27, (2006) · Zbl 1086.92022
[25] Cooke, K. L.; Kuang, Y.; Li, B., Analyses of an antiviral immune response model with time delays, Can Appl Math Q, 6, 321-354, (1998) · Zbl 0941.92015
[26] Nelson, P. W.; Murray, J. D.; Perelson, A. S., A model of HIV-1 pathogenesis that includes an intracellular delay, Math Biosci, 163, 201-215, (2000) · Zbl 0942.92017
[27] Wei, H.; Li, X.; Martcheva, M., An epidemic model of a vector-borne disease with direct transmission and time delay, J Math Anal Appl, 342, 895-908, (2008) · Zbl 1146.34059
[28] Naresh, R.; Sharma, D., An HIV/AIDS model with vertical transmission and time delay, World J Model Simul, 7, 230-240, (2011)
[29] Song, Y.; Yan, S., Bifurcation analysis in a predator-prey system with time delay, Nonlinear Anal Real World Appl, 7, 265-284, (2006) · Zbl 1085.92052
[30] Kovács, S., Dynamics of an HIV/AIDS model - the effect of time delay, Appl Math Comput, 188, 1597-1609, (2007) · Zbl 1113.92056
[31] Yoshida, N.; Hara, T., Global stability of a delayed SIR epidemic model with density dependent birth and death rate, Math Biosci, 201, 339-347, (2007) · Zbl 1105.92034
[32] Zhang, T.; Liu, J.; Teng, Z., Stability of Hopf bifurcation of a delayed SIRS epidemic model with stage structure, Nonlinear Anal Real World Appl, 11, 293-306, (2010) · Zbl 1195.34130
[33] Gao, S.; Chen, L.; Teng, Z., Pulse vaccination of an SEIR epidemic model with time delay, Nonlinear Anal Real World Appl, 9, 599-607, (2008) · Zbl 1144.34390
[34] Brauer, F., Models for the spread of universally fatal diseases, J Math Biol, 28, 451-462, (1990) · Zbl 0718.92021
[35] Busenberg, S.; Cooke, K., Vertically transmitted diseases: models and dynamics, (1993), Springer-Verlag Berlin · Zbl 0837.92021
[36] Hethcote, H. W.; van den Driessche, P., An SIS epidemic model with variable population size and a delay, J Math Biol, 34, 177-194, (1995) · Zbl 0836.92022
[37] Kuang, Y., Delay differential equations with applications in population dynamics, (1993), Academic Press Boston · Zbl 0777.34002
[38] Saker, S. H., Stability and Hopf bifurcations of nonlinear delay malaria epidemic model, Nonlinear Anal Real World Appl, 11, 784-799, (2010) · Zbl 1181.37121
[39] Zhang, T.; Teng, Z., Global behavior and permanence of SIRS epidemic model with time delay, Nonlinear Anal Real World Appl, 9, 1409-1424, (2008) · Zbl 1154.34390
[40] Sekiguchi, M.; Ishiwata, E., Global dynamics of a discretized SIRS epidemic model with time delay, J Math Anal Appl, 371, 195-202, (2010) · Zbl 1193.92081
[41] Xu, R., Global dynamics of an SEIS epidemiological model with time delay describing a latent period, Math Comput Simul, 85, 90-102, (2012) · Zbl 1258.92034
[42] Zaman, G.; Kang, Y. H.; Jung, I. H., Optimal treatment of an SIR epidemic model with time delay, BioSystems, 98, 43-50, (2009)
[43] Li, C. H.; Tsai, C. C.; Yang, S. Y., Permanence of an SIR epidemic model with density dependent birth rate and distributed time delay, Appl Math Comput, 218, 1682-1693, (2011) · Zbl 1228.92066
[44] Kar, T. K.; Mondal, P. K., Global dynamics and bifurcation in delayed SIR epidemic model, Nonlinear Anal Real World Appl, 12, 2058-2068, (2011) · Zbl 1235.34216
[45] Xu, R.; Ma, Z.; Wang, Z., Global stability of a delayed SIRS epidemic model with saturation incidence and temporary immunity, Comput Math Appl, 59, 3211-3221, (2010) · Zbl 1193.34115
[46] Sun, C.; Lin, Y.; Han, M., Stability and Hopf bifurcation for an epidemic disease model with delay, Chaos Solitons Fractals, 30, 204-216, (2006) · Zbl 1165.34048
[47] Naresh, R.; Tripathi, A.; Tchuenche, J. M.; Sharma, D., Stability analysis of a time delayed SIR epidemic model with nonlinear incidence rate, Comput Math Appl, 58, 348-359, (2009) · Zbl 1189.34098
[48] Hassard, B. D.; Kazarinoff, N. D.; Wan, Y. H., Theory and applications of Hopf bifurcation, (1981), Cambridge University Press Cambridge · Zbl 0474.34002
[49] Willems, J. L., Stability theory of dynamical systems, (1970), Nelson New York · Zbl 0222.93010
[50] Zhang, J.; Jin, Z.; Yan, J.; Sun, G., Stability and Hopf bifurcation in a delayed competition system, Nonlinear Anal, 70, 658-670, (2009) · Zbl 1166.34049
[51] Xu, R., Global stability of an HIV-1 infection model with saturation infection and intracellular delay, J Math Anal Appl, 375, 75-81, (2011) · Zbl 1222.34101
[52] Huang, G.; Ma, W.; Takeuchi, Y., Global analysis for delay virus dynamics model with beddington-deangelis functional response, Appl Math Lett, 24, 1199-1203, (2011) · Zbl 1217.34128
[53] McCluskey, C. C., Complete global stability for an SIR epidemic model with delay- distributed or discrete, Nonlinear Anal Real World Appl, 11, 55-59, (2010) · Zbl 1185.37209
[54] Hale, J. K., Theory of functional differential equations, (1977), Springer-Verlag Newyork · Zbl 0425.34048
[55] Bellman, R.; Cooke, K. L., Differential-difference equations, (1963), Academic Press New York · Zbl 0118.08201
[56] John, H. M.; Russell, W. H., Complex analysis for mathematics and engineering, (1997), Jones and Bartlett Publishers Canada · Zbl 0887.30001
[57] Gatermann, K.; Eiswirth, M.; Sensse, A., Toric ideals and graph theory to analyze Hopf bifurcations in mass action systems, J Symbolic Comput, 40, 1361-1382, (2005) · Zbl 1120.13033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.